|T cells crashing
May 30, 2006
Aloha Dr Young, I am a 53 yr old male, HIV-1 positive since 2/17/06. I was infected sometime within the past 2 years. On 2/17/06, T cells were 650, viral load 484,000. On 5/18/06 my T cells were down to 281, viral load just reported as >100,000 and ratio .19. I feel pretty good, I have an itchy chest rash but my Doc says that it's an allergic reaction to something topical. I am ready to start meds once the blood tests are repeated and the drug resistance assay gets back from the lab. Can you offer some explanations for the rapid T cell decline? My lifestyle is very healthy (No alcohol, no drugs, eat well, lots of exercise). Does the aggressive decline indicate that I should start on a certain treatment regimen? I was considering Sustiva and Truvada, if the resistance assay permits. Thank you.
| Response from Dr. Young
Tahnks for your post.
You indeed have a pretty rapid decline in your CD4s- You've summarized things quite well, including the need to confirm your labs before reacting; nonetheless, your situation is not unusual (though fortunately not common). Your very high baseline viral load (about 500,000) is predictive of a greater rate of CD4 decline than average. Indeed, when one looks at populations of persons who are recently infected, a small percentage (less than 5%) will progress to an AIDS event within a couple of years.
Fortunately current medications can be very effective in patients like you--the tenofovir/FTC (Truvada) with efavirenz (Sustiva, Stocrin) regimen should be very effective and well tolerated (so long as you don't have evidence of transmitted non-nuke resistance). There are some doctors (I'd call myself in this camp) who might favor a boosted PI regimen (like lopinavir/ritonavir (Kaletra) or ritoanvir (Norvir) boosted fosamprenavir (Lexiva, Telzir) in patients with such high viral loads, though I'd be the first to admit that this is a belief system rather than a conclusion of large, well designed clinical trials.
I hope this helps, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.